Kansas, 2014

Hail and Damaging Winds in Kansas, August 31, 2014

August 31, 2014 · NWS ICT · 11 events in 7 counties and zones

A few severe thunderstorms struck parts of Central Kansas from late in the afternoon until late in the evening on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few severe thunderstorms struck parts of Central Kansas from late in the afternoon until late in the evening on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 2:09 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 2:09 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT SUN AUG 31 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014

THE MAIN FOCUS AND CHALLENGE REVOLVES AROUND THE PROSPECTS FOR
EPISODAL DEEP MOIST CONVECTION TONIGHT THROUGH TUESDAY NIGHT.
A PROGRESSIVE UPPER TROF IN THE STRENGTHENING UPPER FLOW ALOFT
WILL MOVE EAST ACROSS THE NORTH CENTRAL CONUS TONIGHT TO THE
GREAT LAKES ON MONDAY. MODERATE INSTABILITY AND STRONG DEEP
LAYER SHEAR WILL PREVAIL EARLY THIS EVENING AHEAD OF THE
APPROACHING DRYLINE AND COLD FRONT AS IT MOVES INTO CENTRAL
KANSAS. THE STOUT CAPPING INVERSION IN PLACE SHOULD BE OVERCOME
BEFORE 00Z THIS EVENING AIDED BY SURFACE FRONTAL CONVERGENCE AND
FORCING FROM UPPER TROF. THIS WILL RESULT IN STRONG TO SEVERE
CONVECTION WHICH IS EXPECTED TO TRACK EAST ACROSS CENTRAL KANSAS.
THE MAIN CHALLENGE REMAINS THE SOUTHERN EXTENT OF THIS ACTIVITY
DUE TO THE AFOREMENTIONED WARM MID-LEVEL TEMPERATURES. THE LATEST
SHORT TERM/MESO MODELS ARE NOW MORE SUGGESTIVE OF DEVELOPING
CONVECTION FURTHER SOUTH INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS TONIGHT. THIS SUPPORTS AND INCREASES CONFIDENCE IN THE
GOING POP FORECAST SO ONLY SUBTLE TWEAKS WILL BE NEEDED. WHILE
THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY MORNING...THE
EFFECTIVE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH
CENTRAL INTO EAST CENTRAL KANSAS DURING THE DAY. THE COMBINATION
OF DIURNAL HEATING AND AN APPROACHING TRAILING SHORTWAVE ALOFT
MIGRATING EAST ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION
BY LATE MONDAY INTO MONDAY NIGHT. MODERATE TO STRONG INSTABILITY
AND SHEAR SHOULD GIVE RISE TO ANOTHER ROUND OF SEVERE STORMS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF
SOUTHERN KANSAS MONDAY NIGHT AS THE LOW LEVEL JET IMPINGES ON THE
VERY MOIST/UNSTABLE LOW LEVEL AIRMASS WITH POTENTIAL FOR TRAINING
CELLS ALONG THE FRONT. A POTENTIALLY VERY UNSTABLE AIRMASS ALONG
THE QUASI-STATIONARY FRONT WILL CONTINUE TO GIVE RISE TO
CONVECTIVE CHANCES TUESDAY...WITH THE FRONT SLOWLY MIGRATING
NORTH OF THE AREA BY WEDNESDAY. HEAT INDICES COULD BECOME RATHER
SULTRY ON WEDNESDAY.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014

AN UPPER TROF TRAVERSING THE NORTHERN TIER/SOUTHERN CANADA LATE
IN THE WEEK LOOKS TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BY
FRIDAY WITH COOLER TEMPERATURES IN ITS WAKE. WILL CONTINUE TO
CARRY MODEST CHANCE POPS WITH THE FRONT THOUGH LATER REFINEMENT IN
SPACE AND TIME IS EXPECTED.

KED

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1229 PM CDT SUN AUG 31 2014

MAIN ISSUE WILL BE THUNDER CHANCES AT KRSL AND KSLN DURING THE
EVENING AND OVERNIGHT HOURS.

INITIALLY...STRONG SOUTH WINDS WILL AFFECT ALL SIGHTS TO THE WEST
OF THE FLINT HILLS OR A COTTONWOOD FALLS TO SEDAN LINE. SOUTH
WINDS OF NEAR 30 MPH ARE FORECAST AND SOME GUSTS TO NEAR 40 WILL
PREVAIL.

AS A COLD FRONT APPROACHES FROM THE WEST...THE WINDS OVERNIGHT
WILL BEGIN TO SWING TO A MORE NORTHERLY DIRECTION.

IN THE MEAN TIME...STORMS ARE EXPECTED TO DEVELOP ACROSS NORTH
CENTRAL KANSAS AND MOVE EAST. INITIALLY IT LOOKS LIKE A COUPLE OF
ISOLATED CELLS MAY BE SUPERCELLULAR IN NATURE AND PRODUCE HAIL TO
GOLF BALL SIZE AND HIGH WINDS UP TO 65 MPH. HOWEVER...AS THE EVENING
PROGRESSES THE STORMS WILL TRANSITION INTO A LINEAR FORM AND RACE
EAST POTENTIALLY PRODUCING WINDS UP TO 75 MPH. THIS COULD
POTENTIALLY AFFECT KRSL AND KSLN. KHUT WILL BE ON THE FRINGE AT
THIS TIME.

MORE STORMS ARE EXPECTED MONDAY AFTERNOON ALONG AND EAST OF THE KS
TURNPIKE. THIS WILL LIKELY BE COVERED WITH FUTURE TAF ISSUANCES.

CWH

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  92  69  90 /  30  30  50  40
HUTCHINSON      70  90  68  90 /  40  20  40  30
NEWTON          71  90  67  89 /  40  30  40  30
ELDORADO        73  93  67  90 /  40  40  50  40
WINFIELD-KWLD   74  94  70  90 /  20  50  50  40
RUSSELL         65  85  64  88 /  70  10  20  20
GREAT BEND      66  87  65  89 /  50  10  30  20
SALINA          69  87  65  90 /  70  10  20  20
MCPHERSON       69  89  67  89 /  70  20  30  20
COFFEYVILLE     75  94  71  90 /  30  50  60  40
CHANUTE         73  93  70  89 /  40  60  60  40
IOLA            73  92  69  88 /  40  60  60  40
PARSONS-KPPF    74  93  70  89 /  30  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 31, 2:37 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SUN AUG 31 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
337 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SOUTH WINDS NEAR 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT AREAS
ALONG AND WEST OF THE KANSAS TURNPIKE UNTIL DARK.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO CENTRAL
KANSAS THIS EVENING...GENERALLY TO THE NORTH OF HIGHWAY 50.
DAMAGING WINDS TO 70 MPH AND HAIL TO AROUND GOLF BALL SIZE WILL
BE POSSIBLE. A COMPLEX OR LINE OR STORMS WILL MOVE EAST AND MAY
EVENTUALLY BUILD SOUTHEAST INTO PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS OVERNIGHT. HOWEVER THE RISK FOR SEVERE WEATHER
IS EXPECTED TO LESSEN...THOUGH A FEW STRONG STORMS WITH GUSTY
WINDS WILL REMAIN POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR
FLOODING WILL ALSO BE POSSIBLE THIS EVENING AND TONIGHT ACROSS
THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
STORMS WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND FLOODING
ARE POSSIBLE. WHILE THE SEVERE THREAT WILL WANE AS THE NIGHT
PROGRESSES...THE THREAT FOR FLOODING WILL PERSIST OVERNIGHT.

STRONG STORMS WITH LOCALLY HEAVY RAIN ARE ALSO POSSIBLE ON
TUESDAY INTO TUESDAY NIGHT.

HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON
FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135.

A COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY OR SATURDAY
BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA.

IF YOU ARE CAMPING OR BOATING THIS EVENING THROUGH MONDAY...MAKE
SURE YOU HAVE A WAY TO RECEIVE WARNINGS AND UPDATES. PAY
ATTENTION TO THE WEATHER AND HAVE A PLAN OF WHAT YOU WILL DO IF
SEVERE WEATHER THREATENS. EVERYONE IS URGED TO CHECK LATER
FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CENTRAL
KANSAS AND ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY
AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/HOWERTON

In the hours before

Special weather statement, Aug 31, 4:39 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SUN AUG 31 2014

KSZ032-312315-
RUSSELL-
539 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF PARADISE...OR 9
  MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARADISE...LURAY...LUCAS AND WALDO.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9904 3914 9888 3914 9849 3910 9848
      3904 9849 3891 9904
TIME...MOT...LOC 2239Z 244DEG 20KT 3902 9889

BILLINGS WRIGHT
Special weather statement, Aug 31, 4:51 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SUN AUG 31 2014

KSZ033-312315-
LINCOLN-
551 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF HUNTER...OR 14 MILES
  NORTH OF LINCOLN...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3922 9793 3914 9792 3905 9849 3913 9848
      3914 9850 3922 9850 3923 9793
TIME...MOT...LOC 2252Z 245DEG 53KT 3924 9821

BILLINGS WRIGHT

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Russell

When
August 31, 4:57 PM CST to 5:00 PM CST
Where
Russell County, 6 mi NW of Milberger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.781, -98.999

Diameters ranged from pea to quarter-sized. Time of event estimated per Doppler.

Hail, Russell

When
August 31, 4:57 PM CST to 5:00 PM CST
Where
Russell County, 6 mi SSW of Waldo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.843

No damage was reported.

Thunderstorm Wind, Lincoln

When
August 31, 5:32 PM CST to 5:37 PM CST
Where
Lincoln County, 1 mi SW of Barnard
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -98.063

Limbs from 1.5 to 2 inches in diameter downed. Power outages resulted.

Thunderstorm Wind, Barton

When
August 31, 6:18 PM CST to 6:20 PM CST
Where
Barton County, 6 mi SE of Albert
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.389, -98.942

Speeds were estimated from 55 to 60 mph.

Thunderstorm Wind, Ellsworth

When
August 31, 6:21 PM CST to 6:25 PM CST
Where
Ellsworth County, Ellsworth
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.730, -98.230

Trees were blown down in town. Time of event is an approximation based on gust observations at the airport.

Thunderstorm Wind, Barton

When
August 31, 7:35 PM CST to 7:38 PM CST
Where
Barton County, Great Bend Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.850

No damage was reported.

Thunderstorm Wind, Rice

When
August 31, 8:10 PM CST to 8:15 PM CST
Where
Rice County, 1 mi S of Chase
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.336, -98.350

Reports were received, via Twitter, of a 6-inch diameter limb that was blown down. Time of event is estimated from radar.

Thunderstorm Wind, McPherson

When
August 31, 11:11 PM CST
Where
McPherson County, 3.43 mi NE of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.401, -97.621

A trained spotter reported 60 mph winds or higher along Interstate 135 north of McPherson.

Thunderstorm Wind, Marion

When
August 31, 11:30 PM CST
Where
Marion County, 0.22 mi SE of Goessel
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.248, -97.347

Measured gust at the school weather lab site.

Thunderstorm Wind, Marion

When
August 31, 11:31 PM CST
Where
Marion County, 0.18 mi S of Goessel
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.247, -97.350

Measured wind gust at the school weather lab.

Thunderstorm Wind, Marion

When
August 31, 11:52 PM CST
Where
Marion County, 1.92 mi W of Peabody
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
38.175, -97.135

The gust was measured by a KDOT mesonet site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533877, 533878, 533879, 533882, 533880, 533883, 533881, 543369, 543370, 543371, 543372.